Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 13, NWS Bismarck, ND

March 7, 202225 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 7, 2022, 12:35 PM MST for 25 counties in North Dakota. It took effect at Mar 8, 2022, 5:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2022, 12:35 PM MST (19:35 UTC)
In effect from
Mar 8, 2022, 5:00 AM MST
Expired
Mar 8, 2022, 5:00 PM MST
In force
12 hr
Issued by
NWS Bismarck, ND
All 25 counties

Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Renville County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 66 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS73 KBIS 071935
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
135 PM CST Mon Mar 7 2022

NDZ002-003-010-011-021-022-035>037-047-048-050-051-080345-
/O.NEW.KBIS.WI.Y.0013.220308T1200Z-220309T0000Z/
Burke-Renville-Mountrail-Ward-McLean-Sheridan-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Bismarck, Wilton, Lamoure,
Glenburn, Sherwood, Tappen, Jamestown, Minot, Mcclusky, New Town,
Columbus, Wishek, Underwood, Portal, Lignite, Napoleon, Ashley,
Mohall, Kulm, Garrison, Ellendale, Bowbells, Edgeley, Goodrich,
Gackle, Steele, Oakes, Powers Lake, Stanley, Washburn, and Turtle
Lake
135 PM CST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of north central, northwest, south central, and 
  southeast North Dakota.

* WHEN...From 6 AM to 6 PM CST Tuesday.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow could make 
  roads slippery and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
7 follow-up statements
868 
WWUS73 KBIS 080226
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
826 PM CST Mon Mar 7 2022

NDZ002-003-010-011-021-022-035>037-047-048-050-051-081200-
/O.CON.KBIS.WI.Y.0013.220308T1200Z-220309T0000Z/
Burke-Renville-Mountrail-Ward-McLean-Sheridan-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Bismarck, Wilton, Lamoure,
Glenburn, Sherwood, Tappen, Jamestown, Minot, Mcclusky, New Town,
Columbus, Wishek, Underwood, Portal, Lignite, Napoleon, Ashley,
Mohall, Kulm, Garrison, Ellendale, Bowbells, Edgeley, Goodrich,
Gackle, Steele, Oakes, Powers Lake, Stanley, Washburn, and Turtle
Lake
826 PM CST Mon Mar 7 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of north central, northwest, south central, and 
  southeast North Dakota.

* WHEN...From 6 AM to 6 PM CST Tuesday.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow could make 
  roads slippery and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Telken
757
WWUS73 KBIS 080557
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1157 PM CST Mon Mar 7 2022

NDZ002-003-010-011-021-022-035>037-047-048-050-051-081400-
/O.CON.KBIS.WI.Y.0013.220308T1200Z-220309T0000Z/
Burke-Renville-Mountrail-Ward-McLean-Sheridan-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Bismarck, Wilton, Lamoure,
Glenburn, Sherwood, Tappen, Jamestown, Minot, Mcclusky, New Town,
Columbus, Wishek, Underwood, Portal, Lignite, Napoleon, Ashley,
Mohall, Kulm, Garrison, Ellendale, Bowbells, Edgeley, Goodrich,
Gackle, Steele, Oakes, Powers Lake, Stanley, Washburn, and Turtle
Lake
1157 PM CST Mon Mar 7 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of northwest, central, and southeast North Dakota.

* WHEN...From 6 AM to 6 PM CST Tuesday.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow could make 
  roads slippery and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Gale
623
WWUS73 KBIS 080917
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
317 AM CST Tue Mar 8 2022

NDZ002-003-010-011-021-022-035>037-047-048-050-051-081730-
/O.CON.KBIS.WI.Y.0013.220308T1200Z-220309T0000Z/
Burke-Renville-Mountrail-Ward-McLean-Sheridan-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Bismarck, Wilton, Lamoure,
Glenburn, Sherwood, Tappen, Jamestown, Minot, Mcclusky, New Town,
Columbus, Wishek, Underwood, Portal, Lignite, Napoleon, Ashley,
Mohall, Kulm, Garrison, Ellendale, Bowbells, Edgeley, Goodrich,
Gackle, Steele, Oakes, Powers Lake, Stanley, Washburn, and Turtle
Lake
317 AM CST Tue Mar 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of northwest, central, and southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow could make 
  roads slippery and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Gale
914
WWUS73 KBIS 081151
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
551 AM CST Tue Mar 8 2022

NDZ002-003-010-011-021-022-035>037-047-048-050-051-082000-
/O.CON.KBIS.WI.Y.0013.220308T1200Z-220309T0000Z/
Burke-Renville-Mountrail-Ward-McLean-Sheridan-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Bismarck, Wilton, Lamoure,
Glenburn, Sherwood, Tappen, Jamestown, Minot, Mcclusky, New Town,
Columbus, Wishek, Underwood, Portal, Lignite, Napoleon, Ashley,
Mohall, Kulm, Garrison, Ellendale, Bowbells, Edgeley, Goodrich,
Gackle, Steele, Oakes, Powers Lake, Stanley, Washburn, and Turtle
Lake
551 AM CST Tue Mar 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of northwest, central, and southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow could make 
  roads slippery and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Gale
765 
WWUS73 KBIS 081630
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1030 AM CST Tue Mar 8 2022

NDZ009-017>020-031>034-040>046-090000-
/O.EXA.KBIS.WI.Y.0013.000000T0000Z-220309T0000Z/
Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Hettinger, Linton, Carson, Dickinson,
Mandan, Marmarth, New Leipzig, Watford City, Solen, Hazen, New
England, Beulah, Beach, Center, Bowman, Medora, Williston,
Killdeer, Elgin, Fort Yates, Halliday, Mott, Strasburg, and
Selfridge
1030 AM CST Tue Mar 8 2022 /930 AM MST Tue Mar 8 2022/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST/5 PM MST/ THIS EVENING...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph expected.

* WHERE...Western and south central North Dakota. 

* WHEN...Until 6 PM CST/5 PM MST/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Isolated snow showers today may also briefly 
  reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ002-003-010-011-021-022-035>037-047-048-050-051-090000-
/O.CON.KBIS.WI.Y.0013.000000T0000Z-220309T0000Z/
Burke-Renville-Mountrail-Ward-McLean-Sheridan-Burleigh-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Bismarck, Wilton, Lamoure,
Glenburn, Sherwood, Tappen, Jamestown, Minot, Mcclusky, New Town,
Columbus, Wishek, Underwood, Portal, Lignite, Napoleon, Ashley,
Mohall, Kulm, Garrison, Ellendale, Bowbells, Edgeley, Goodrich,
Gackle, Steele, Oakes, Powers Lake, Stanley, Washburn, and Turtle
Lake
1030 AM CST Tue Mar 8 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of northwest, central, and southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Patchy blowing and drifting snow could make 
  roads slippery and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Edwards
437 
WWUS73 KBIS 082020
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
220 PM CST Tue Mar 8 2022

NDZ002-003-009>011-017>022-031>037-040>048-050-051-090000-
/O.CON.KBIS.WI.Y.0013.000000T0000Z-220309T0000Z/
Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Wilton,
Marmarth, Glenburn, Linton, Sherwood, Killdeer, Tappen,
Dickinson, Minot, Mcclusky, Mandan, Beach, New Leipzig, New Town,
Watford City, Columbus, Solen, Hazen, New England, Wishek,
Underwood, Ellendale, Portal, Lignite, Lamoure, Napoleon, Beulah,
Ashley, Center, Bowman, Selfridge, Mohall, Edgeley, Jamestown,
Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates,
Halliday, Goodrich, Gackle, Steele, Oakes, Kulm, Mott, Strasburg,
Powers Lake, Stanley, Williston, and Turtle Lake
220 PM CST Tue Mar 8 2022 /120 PM MST Tue Mar 8 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST/5 PM MST/ THIS 
EVENING...

* WHAT...Northwest winds to 35 mph with gusts up to 50 mph.

* WHERE...Much of western and central North Dakota.

* WHEN...Until 6 PM CST/5 PM MST/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

* ADDITIONAL DETAILS...Scattered snow showers this afternoon will 
  reduce visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Edwards
567 
WWUS73 KBIS 082352
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
552 PM CST Tue Mar 8 2022

NDZ002-003-009>011-017>022-031>037-040>048-050-051-090100-
/O.EXP.KBIS.WI.Y.0013.000000T0000Z-220309T0000Z/
Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Wilton,
Marmarth, Glenburn, Linton, Sherwood, Killdeer, Tappen,
Dickinson, Minot, Mcclusky, Mandan, Beach, New Leipzig, New Town,
Watford City, Columbus, Solen, Hazen, New England, Wishek,
Underwood, Ellendale, Portal, Lignite, Lamoure, Napoleon, Beulah,
Ashley, Center, Bowman, Selfridge, Mohall, Edgeley, Jamestown,
Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates,
Halliday, Goodrich, Gackle, Steele, Oakes, Kulm, Mott, Strasburg,
Powers Lake, Stanley, Williston, and Turtle Lake
552 PM CST Tue Mar 8 2022 /452 PM MST Tue Mar 8 2022/

...WIND ADVISORY WILL EXPIRE AT 6 PM CST/5 PM MST/ THIS EVENING...

Northwest winds will slowly diminish through the evening.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 7, 10:50 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 7, 10:50 AM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1150 AM CST Mon Mar 7 2022

.UPDATE...
Issued at 1144 AM CST Mon Mar 7 2022

No major changes were needed for this update.

UPDATE Issued at 906 AM CST Mon Mar 7 2022

Just tweaked sky cover over the next two hours based on the latest
observations. Stratus has been slow to nudge east this morning, so
slowed its progress down just a bit. Otherwise, just blended in
the latest observations to the going forecast.

UPDATE Issued at 549 AM CST Mon Mar 7 2022

Updated sky cover and flurry mention based on the latest trends,
otherwise no major changes needed. The low stratus should move
east of the forecast area and/or dissipate through the morning
hours, with a seasonable and pleasant afternoon expected along with
a southwesterly breeze.

&&

.SHORT TERM...(Today and tonight)
Issued at 256 AM CST Mon Mar 7 2022

An area of low stratus has moved into much of central ND from
Saskatchewan over the last few hours, with some flurries being
reported underneath. These clouds and flurries will continue to
move south and east across the forecast area this morning as a
small area of upper level ridging moves into the region from the
northwest. This upper level high pressure will allow skies to
clear again and temperatures to warm to near normal values this
afternoon with a breezy southwesterly wind. Closely following
behind this ridging is an upper level shortwave and associated
clipper low. As this system approaches ND later this afternoon and
into the evening, cloud cover will increase again with another
chance for light snow showers or flurries across western and
central ND as the clipper's warm front moves through. The warm
front will turn the breezy southwesterly winds more westerly, but
the strongest winds are expected behind the cold front during the
day Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 256 AM CST Mon Mar 7 2022

The cold front mentioned above will move through the state during
the early morning hours on Tuesday, with winds becoming
northwesterly and increasingly breezy. Forecast soundings continue
to show steep low level lapse rates and the potential for 40-45
kts of momentum transfer down to the surface. The main limiting
factor is marginal pressure rises during the day Tuesday, with
better pressure rises arriving Tuesday night as an arctic surface
high moves in. Nevertheless, the potential for wind headlines
still exists for Tuesday, especially across the eastern third of
the CWA.

The arctic surface high will bring a period of well below normal
temperatures for the second half of the work week, and likely
another couple of nights/mornings with wind chill headlines,
mainly for counties north and east of the Missouri River. Upper
level low pressure will push east towards the Great Lakes towards
the end of the work week, which will bring gradually warming
temperatures into the weekend. Flow aloft will become
northwesterly as well, which may allow for a couple weak waves to
move through bringing chances for precipitation, but as of now the
NBM produces no mentionable PoPs until Sunday when a potentially
stronger shortwave could move through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1144 AM CST Mon Mar 7 2022

The western edge of MVFR stratus will continue to move out of the
area over the next hour or two (impacting KJMS). For everyone else
VFR conditions should prevail through the first part of the
period. A cold front approaches late this afternoon and moves
across the state tonight. Along and behind this front expect
slight chances of snow flurries or light snow showers. Much
uncertainty remains about how widespread these snow showers will
be and their exact locations. For this reason, have not included
mention of snow for specific sites in the TAF forecast for now.
More stratus will filter in behind the cold front, leading to
widespread MVFR conditions developing west to east tonight into
Tuesday morning. Winds will be on the increase out of the
northwest tonight, becoming gusty by tomorrow morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...Gale
LONG TERM...Gale
AVIATION...ZH
Hazardous weather outlook, Mar 7, 10:51 AM MST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1151 AM CST Mon Mar 7 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-081800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1151 AM CST Mon Mar 7 2022 /1051 AM MST Mon Mar 7 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds are expected Tuesday followed by another round of
very cold wind chills through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 12:31 PM MSTWinter Weather AdvisoryBISBottineau, Burke, Divide, Foster, McHenry, Mountrail and 5 more31 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.